Alert archive / Montana / Tornado Warnings in 2008
Tornado Warning 5, NWS Glasgow, MT
NWS Glasgow, MT issued this tornado warning at Jul 26, 2008, 5:57 PM MDT for Phillips County, Montana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2008, 5:57 PM MDT (23:57 UTC)
- Expired
- Jul 26, 2008, 6:31 PM MDT
- In force
- 34 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
County Phillips County, MT
The radar
The Glasgow radar (KGGW), 116 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 26, 2:41 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 12.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2124 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 327 m²/s²
- 0-3 km storm-relative helicity
- 305 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS55 KGGW 262357
TORGGW
MTC071-270100-
/O.NEW.KGGW.TO.W.0005.080726T2357Z-080727T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
557 PM MDT SAT JUL 26 2008
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHERN PHILLIPS COUNTY IN NORTHEAST MONTANA...
* UNTIL 700 PM MDT.
* AT 552 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES
SOUTHWEST OF FOURCHETTE...OR 48 MILES NORTH OF WINNETT...MOVING
EAST AT 27 MPH.
* THE TORNADO WILL REMAIN OVER...
RURAL AREAS OF SOUTHERN PHILLIPS COUNTY...
RURAL AREAS OF SOUTHEASTERN PHILLIPS COUNTY.
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
GOLF BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SATURDAY EVENING FOR NORTHEAST MONTANA.
LAT...LON 4776 10820 4780 10748 4763 10768 4763 10770
4761 10771 4755 10779 4756 10793 4759 10797
4760 10808 4759 10815 4760 10825
TIME...MOT...LOC 2357Z 279DEG 32KT 4766 10804
$$
VALONE
WEATHER.GOV/GLASGOW1 follow-up statement
000
WWUS55 KGGW 270031
SVSGGW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
631 PM MDT SAT JUL 26 2008
MTC071-270039-
/O.CAN.KGGW.TO.W.0005.000000T0000Z-080727T0100Z/
PHILLIPS-
629 PM MDT SAT JUL 26 2008
...THE TORNADO WARNING FOR SOUTHERN PHILLIPS COUNTY IS CANCELLED...
AT 624 PM MDT...WEATHER SERVICE DOPPLER RADAR NO LONGER INDICATED
ROTATION WITHIN A SEVERE THUNDERSTORM IN SOUTHERN PHILLIPS COUNTY.
THEREFORE...THE TORNADO WARNING HAS BEEN CANCELLED. A SEVERE
THUNDERSTORM WARNING IS STILL IN EFFECT FOR THIS STORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SATURDAY EVENING FOR NORTHEAST MONTANA.
LAT...LON 4776 10820 4780 10748 4763 10768 4763 10770
4761 10771 4755 10779 4756 10793 4759 10797
4760 10808 4759 10815 4760 10825
TIME...MOT...LOC 0029Z 277DEG 24KT 4763 10771
$$
VALONE
WEATHER.GOV/GLASGOWWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jul 26, 2:17 PM MDT, 3 hours 40 minutes earlier.
Area forecast discussion, Jul 26, 2:17 PM MDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 217 PM MDT SAT JUL 26 2008 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY... SEVERE THUNDERSTORMS POSSIBLE IN THE CWA TONIGHT THROUGH MONDAY. ALL EYES THIS AFTERNOON ARE ON THE CONVECTIVE POTENTIAL FOR THIS AFTERNOON AND EVENING. MODELS APPEAR TO BE A BIT TOO SLOW WITH IT/S FORWARD SPEED. BIGGEST LIMITING FACTOR IS THE CAP OVER THE AREA. ACTIVITY SHOULD WANE A BIT OVERNIGHT BUT AXIS OF INSTABILITY REMAINS OVER THE AREA INTO SUNDAY. WITH CAPES OVER 1000 J/KG OVER THE AREA...THERE STILL REMAINS THE POSSIBILITY OF SEVERE TSTORMS BUT THE SHEAR MAY WEAKEN ON SUNDAY. SURFACE TROUGH DOES NOT LOOK TO EXIT AREA UNTIL MONDAY (LATEST WITH NAM SOLUTION). THE EASTERN ZONES LOOK TO BE MORE PRIMED MONDAY...BUT THE MORE CONSISTENT GFS IS SHOWING THE SURFACE TROUGH TO BE EAST OF THE CWA BY 00Z TUESDAY. JAMBA .LONG TERM...MONDAY NIGHT THROUGH SATURDAY... 12Z GFS/ECMWF/CANADIAN ALONG WITH GFS ENSEMBLE MEMBERS ALL AGREE FAIRLY WELL WITH THE SYNOPTIC PATTERN THROUGH WEDNESDAY. WEDNESDAY NIGHT AND BEYOND THE MODELS THEN DIVERGE AS THEY ATTEMPT TO BRING THE GULF OF ALASKA TROUGH ONSHORE. SHORTWAVE RIDGING BUILDS IN MONDAY NIGHT BEHIND DEPARTING SHORTWAVE TROUGH. LOWERED SKY COVER MONDAY NIGHT AND TUESDAY BASED ON RISING HEIGHTS AND LOW MEAN LAYER RELATIVE HUMIDITY VALUES...WHICH DOES NOT SUPPORT MUCH CLOUD COVER. ANOTHER PACIFIC SHORTWAVE TROUGH QUICKLY APPROACHES WEDNESDAY NIGHT. UPPER HEIGHT FALLS AND A LEE SIDE SURFACE TROUGH SUPPORT THUNDERSTORM DEVELOPMENT. THE CHANCE OF THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY BEFORE THE TROUGH AXIS SWINGS THROUGH AND DRIVES THE SURFACE TROUGH TO THE EAST. THE ONLY CHANGES WERE THE AFOREMENTIONED SKY GRIDS. OTHERWISE THE REMAINDER OF THE GRIDS HANDLE THE SITUATION WELL. AJZ PREVIOUS SHORT TERM DISCUSSION... THERE IS GENERAL AGREEMENT IN THE INITIAL PERIODS OF EXTENDED MODELS. AN UPPER SHORTWAVE WILL BE EXITING THE REGION MONDAY NIGHT WITH THE POSSIBILITY OF DIMINISHING THUNDERSTORMS FROM THE PREVIOUS AFTERNOON. INHERITED POPS ARE VERY APPROPRIATE FOR MONDAY NIGHT. AMPLIFIED UPPER RIDGING TUESDAY WILL LIKELY MAINTAIN DRY CONDITIONS. HOWEVER MODELS SHOW A TROUGH PUSHING INTO THE NORTHWEST LATE TUESDAY. UPPER FLOW WILL TURN SOUTHWEST AS A FRONT PASSES THROUGH THE CWA OVERNIGHT...GENERATING A CHANCE FOR STORMS INTO WEDNESDAY. RIDGING MOVES IN WEDNESDAY NIGHT BUT THEN THE MODELS BEGIN TO DIFFER IN TREATMENT OF ANOTHER TROUGH MOVING INTO CANADA. WILL GO CONSERVATIVE FOR NOW AND MAINTAIN A WEAK RIDGE IN THE LATER PERIODS. EXTENDED PERIOD TEMPERATURES WILL REMAIN AT OR ABOVE NORMAL. SCT && .AVIATION... PREDOMINANTLY VFR TONIGHT AND SUNDAY. THUNDERSTORMS ARE POSSIBLE TONIGHT AND THEN AGAIN SUNDAY AFTERNOON...SOME OF WHICH COULD BE SEVERE...AND TEMPORARILY PRODUCE MFVR CONDITIONS. THE WIND WILL BE OUT OF THE EAST AT 10 TO 20KT WITH HIGHER GUSTS OF VARIABLE DIRECTION IN AND AROUND ANY THUNDERSTORMS. AJZ && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 26, 3:37 AM MDT, 14 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 337 AM MDT SAT JUL 26 2008 MTZ016>027-059>062-270945- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 337 AM MDT SAT JUL 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT AN UPPER WAVE MOVING TOWARD THE REGION IS EXPECTED TO TRIGGER SOME THUNDERSTORMS TODAY...SOME OF WHICH MAY BE SEVERE DURING THE EVENING. THE BEST CHANCES FOR THIS TO OCCUR ARE SOUTH AND WEST OF A LINE FROM MALTA TO SIDNEY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ON SUNDAY...A BETTER COVERAGE OF THUNDERSTORMS ARE EXPECTED. SOME OF THESE AGAIN MAY BE SEVERE AND BE MORE WIDESPREAD ACROSS THE AREA COMPARED TO TODAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 26, 4:44 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
444 PM MDT SAT JUL 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 20 NNW WINNETT 47.27N 108.51W
07/26/2008 E0.75 INCH PETROLEUM MT CO-OP OBSERVER
ALMOST COVERED THE GROUND
&&
MATTMLocal storm report, Jul 26, 4:59 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
459 PM MDT SAT JUL 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 10 S ZORTMAN 47.77N 108.53W
07/26/2008 E1.00 INCH PHILLIPS MT PUBLIC
&&
MATTMLocal storm report, Jul 26, 5:20 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
520 PM MDT SAT JUL 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 15 S DODSON 48.18N 108.24W
07/26/2008 E1.00 INCH PHILLIPS MT NWS EMPLOYEE
&&
MATTMLocal storm report, Jul 26, 5:26 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GLASGOW MT
526 PM MDT SAT JUL 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 20 NNW WINNETT 47.27N 108.51W
07/26/2008 E0.75 INCH PETROLEUM MT CO-OP OBSERVER
ALMOST COVERED THE GROUND...COORECTED FOR TIME OF HAIL
0452 PM HAIL 10 S ZORTMAN 47.77N 108.53W
07/26/2008 E1.00 INCH PHILLIPS MT PUBLIC
COORECTED FOR TIME OF HAIL
&&
MATTMLocal storm report, Jul 26, 5:41 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
541 PM MDT SAT JUL 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 22 SW MALTA 48.13N 108.21W
07/26/2008 E0.50 INCH PHILLIPS MT NWS EMPLOYEE
1/2 INCH HAIL COVERING THE GROUND TO A DEPTH OF 1 1/2
INCH.
&&
MATTMLocal storm report, Jul 26, 5:54 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
554 PM MDT SAT JUL 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 8 SE LANDUSKY 47.82N 108.50W
07/26/2008 E1.00 INCH PHILLIPS MT TRAINED SPOTTER
3/4 INCH TO INCH HAIL COVERING THE GROUND BETWEEN MILE
MARKER 134 AND 135 ON HWY 191.
&&
MATTMThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 3:57 PM MDT | Severe Thunderstorm Warning | GGW | Petroleum | 40 min |
| Jul 26, 4:34 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 56 min |
| Jul 26, 4:39 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 66 min |
| Jul 26, 5:27 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 63 min |
Nearby
Tornado Warnings in Montana, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.